Nebraska, 2024

Hail in Nebraska, June 16, 2024

June 16, 2024 · NWS CYS · 2 events in 1 county or zone

Scattered thunderstorms developed across the western Nebraska Panhandle during the mid evening hours on 6/16, producing small to marginally severe hail before exiting the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms developed across the western Nebraska Panhandle during the mid evening hours on 6/16, producing small to marginally severe hail before exiting the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 4:33 PM MST, 3 hours 27 minutes earlier. Its key messages:

  • Scattered thunderstorms possible this evening, mainly east of the Interstate-25 corridor. Storms could contain hail and strong winds.
  • Strong winds are expected late Monday night and early Tuesday. Wind gusts in excess of 50-55mph are favored in the wind prone corridors of southeast Wyoming. Please see the latest High Wind Watch Statement for further details.
  • A cold front will bring cooler temperatures for Tuesday and Wednesday, along with a chance for late day showers and thunderstorms. A warming trend will develop for Thursday through Saturday, along with daily chances for afternoon and evening showers and thunderstorms.
Area forecast discussion, Jun 16, 4:33 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Sun Jun 16 2024

.KEY MESSAGES...

- Scattered thunderstorms possible this evening, mainly east of
  the Interstate-25 corridor. Storms could contain hail and
  strong winds.

- Strong winds are expected late Monday night and early Tuesday.
  Wind gusts in excess of 50-55mph are favored in the wind prone
  corridors of southeast Wyoming. Please see the latest High
  Wind Watch Statement for further details.

- A cold front will bring cooler temperatures for Tuesday and
  Wednesday, along with a chance for late day showers and
  thunderstorms. A warming trend will develop for Thursday
  through Saturday, along with daily chances for afternoon and
  evening showers and thunderstorms.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 330 PM MDT Sun Jun 16 2024

A stationary frontal boundary is evident on the radar mosaic as
of 21Z this afternoon, draped north to south nearly parallel to
the Laramie Range. Much warmer temperatures are present in the
warm sector where it coincides with downsloping effects off the
higher terrain. KRWL and KLAR are 5-10 degrees warmer as of 21Z
compared to KCYS. Where the surface convergence is present, a
few agitated cumulus clouds remain evident on GOES-16 visible
satellite imagery. The remainder of the cwa is under the
influence of an atmospheric cap, and little to not cloud cover
has occurred thus far.

As the afternoon and evening press onward, the Hi-res CAMs are
in slight disagreement with the weather forecast. Some members
are calling for organized, discrete thunderstorms that may
transition to severe thresholds after 0Z. Others have not taken
the bait, for lack of a better expression. Expect that the CAMs
without thunderstorm initiation in our cwa are using the
atmospheric cap as a means of holding off for the convective
initiation. Nonetheless, confidence remains low for the
thunderstorms to develop further south along the I-80 corridor
at this time of inspection. Highest confidence for convection to
start this evening and progress into the Dakotas resides near
the triple point of where the state lines of WY/SD/NE intersect.
SPC has a Marginal & Slight Risk for elevated or high-based
convection developing later this evening into the overnight
hours. Overall, expect most areas to remain quiet with respect
to the weather regime, and isolated thunderstorms to pop up
further to our north near the cwa border of LBF and UNR. For
more information on the setup, please refer to the previous
short-term AFD by the midnight shift.

Monday and Tuesday will bring a temporary change to the weather
pattern. A cold front will approach from the Pacific NW, so we
will be under the influence of at atmospheric ridge. This will
be temporary however. Warm temperatures for most of the cwa can
be expected, which will be slightly above normal. Areas along
the Pine Ridge will be under the periphery of a passing
shortwave disturbance aloft. 700mb temperatures will remain cool
in those areas, so have bumped daytime high temperatures down a
degree or two from a line approximately at Lusk to Chadron. As
the passing shortwave scoots to the east, there may be an
isolated strong thunderstorm in western Nebraska Monday evening.

The shift in the weather pattern will come from the cold FROPA.
Very tight surface pressure gradients will occur Monday night
and Tuesday morning. 700-800mb winds will surge to 40-50 knots
along the Central and South Laramie Range between 6Z and 12Z.
This coupled with subsidence and an approaching 100-110+ knot
jet streak will result in strong wind gusts. Confidence has
increased in this signal in the past 12-24 hours, and has
additional support from internal probabilistic data. Wind gusts
in the Arlington/Elk Mountain, I-80 Summit/Adjacent foothills,
and Bordeaux/Central Laramie Range will surge to 50-60mph. A
High Wind Watch has been issued to reflect this. This may be the
latest High Wind headline issuance with respect to climate
records, so this subsequent cold frontal passage and cooler air
behind it is highly anomalous. Daytime highs will be in the 60s
for most locations on Tuesday, with slightly warmer temperatures
in western NE into the low-mid 70s. This will be a pleasant
temperature shift, although, there will be breezy winds making
it feel slightly cooler outdoors. For the extended discussion,
stay tuned and read below.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 330 PM MDT Sun Jun 16 2024

The main concern with this portion of the forecast is how cool
temperatures will be on Wednesday.

WPC clusters are showing a very well pronounced anomalous trof
hanging over the Western half of the U.S on Tuesday night and Wednesday
with the NAM showing a 1025mb surface high settling over
southeast Wyoming and Nebraska panhandle. If we do clear out on
Tuesday night we may be looking at the potential for frost in
our mountains. However, the rest of the area east of the Laramie
Range may be looking at the potential for upslope flow and low
clouds which may prevent those areas from seeing frost. However,
if the clouds do not develop until much later we could see
lower temperatures in that region as well. For now, we are
sticking with the blends and keep an eye on model trends.

Wednesday could be our coolest day of the week as the surface
high continues to keep its grip on the area, especially if the
cloud cover hangs on most of the day due to upslope flow. The
warmer temperatures will be found in Carbon county where
sunshine should be able to break out by midday.

The models and ensembles are indicating quasi-linear flow
developing over the remainder of the week as the upper level
flow begins to flatten out. This will set the stage for
scattered afternoon showers and thunderstorms. The best chance
of thunderstorms looks to be on Thursday and Friday in response
to subtle shortwaves moving through southeast Wyoming and the
Nebraska panhandle. Otherwise, a warming trend is expected
especially as we head into the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 521 PM MDT Sun Jun 16 2024

Southwest flow aloft will continue, while moist southeast low
level winds in the wake of a cold front help produce widespread
low clouds and some fog overnight along and east of I-25.

Wyoming TAFS...For Rawlins and Laramie, scattered to broken
clouds from 8000 to 15000 feet will prevail. Winds will gust to
28 knots at Rawlins until 02Z, then to 40 knots after
15Z Monday, with winds gusting to 33 knots at Laramie until
05Z, and to 35 knots after 12Z Monday.

For Cheyenne, scattered clouds near 7000 feet will persist until
09Z, then ceilings will vary from 1200 to 2500 feet until 15Z,
then clouds will be scattered from 2500 to 5000 feet. Winds will
gust to 22 knots until 02Z, and to 25 knots after 18Z Monday.

Nebraska TAFS...For Chadron and Alliance, expect scattered
clouds near 15000 feet until 06Z, then ceilings near 5000 feet
with thunderstorms in the vicinity until 10Z, then fog reducing
visibilities to 3 miles and ceilings near 1500 feet until 17Z,
then ceilings around 3500 feet. Winds will gust to 22 knots at
Alliance until 06Z.

For Scottsbluff and Sidney, scattered clouds near 15000 feet
will occur until 07Z to 10Z, then ceilings will range from
1200 to 3500 feet until 19Z, then ceilings will be near
5000 feet. Winds will gust to 25 knots at Sidney until 03Z, and
to 25 knots at Scottsbluff until 09Z, and to 25 knots after 19Z
Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Monday night through Tuesday morning
     for WYZ106-110-116-117.
NE...None.

&&

SHORT TERM...BW
LONG TERM...REC
AVIATION...RUBIN
Hazardous weather outlook, Jun 16, 1:00 AM MST, 19 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
200 AM MDT Sun Jun 16 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-170800-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
200 AM MDT Sun Jun 16 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

There is a slight change for thunderstorms later this evening and
overnight, mainly for the far northern zones. Storms could contain
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

Daily chances for showers and thunderstorms will be possible
across the area.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 16, 7:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
842 PM MDT Sun Jun 16 2024

NEZ003-019-021-096-170330-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
842 PM MDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT BOX BUTTE...NORTHEASTERN SCOTTS
BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN SIOUX COUNTIES THROUGH
930 PM MDT...

At 841 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Alliance to near Lake Minatare State Recreation
Area. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Alliance and Alliance Municipal Airport around 845 PM MDT.
  Kilpatrick Lake around 855 PM MDT.
  Berea around 905 PM MDT.

Other locations impacted by these storms include Wild Horse Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10281 4189 10357 4226 10331 4233 10275
      4220 10274 4210 10274 4209 10271 4208 10270
TIME...MOT...LOC 0241Z 230DEG 35KT 4208 10289 4194 10344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Box Butte

When
June 16, 8:00 PM MST
Where
Box Butte County, 5.13 mi W of Alliance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.970

A trained weather spotter reported nickel sized hail 5 miles W of Alliance.

Hail, Box Butte

When
June 16, 8:38 PM MST
Where
Box Butte County, 13.97 mi NE of Berea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -102.760

A trained weather spotter reported quarter sized hail 15 miles NE of Berea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182002, 1182004.